Phenobarbital Symptoms and How to Get Help

Phenobarbital is known for its calming effect, which some users describe as euphoric. Like many other types of drugs, the body can build up a tolerance to it over time, causing users to take higher doses than recommended. If you have a friend or family member who is taking this drug, you should familiarize yourself with phenobarbital overdose symptoms so you can call for emergency medical assistance.

Medicinal Uses of Phenobarbital

Phenobarbital-Addiction

Phenobarbital is barbiturate that has an effect similar to that of alcohol. Although it has largely been replaced by benzodiazepines, such as Librium and Valium, it is still used by many medical professionals to control epilepsy-induced seizures or to treat severe bouts of anxiety or insomnia. Many hospitals also use phenobarbital to induce sleep prior to administering anesthesia in the operating room.

Because it is a central nervous system depressant, many people who abuse phenobarbital use it to counteract the effects of other stimulants, such as cocaine or methamphetamine. Others take it simply to get the euphoric feeling it provides.

Did You Know?

The National Institute on Drug Abuse conducted a survey in 2009 that found that 16 million Americans over the age of 11 had taken some type of prescription drug that year for non-medical reasons.

Side Effects of Using

Like most drugs, phenobarbital has its fair share of side effects, including:

  • Dizziness
  • Drowsiness
  • Loss of appetite
  • Headaches
  • Nausea and vomiting

“One of the more devastating effects of phenobarbital is that the body can quickly build up a tolerance to it, requiring larger and larger doses to get the same type of effect.”In rare cases, it can also cause a severe allergic reaction or induce depression or suicidal thoughts. If you think someone is having a reaction to phenobarbital, seek immediate medical assistance.

Pregnant women should never take phenobarbital unless under strict medical supervision, as abuse of the drug can cause the fetus to become addicted. Women who are breastfeeding should also avoid taking the drug, as it can be passed through breast milk.

One of the more devastating effects of phenobarbital is that the body can quickly build up a tolerance to it, requiring larger and larger doses to get the same type of effect. If you take a dose that is too high, you run the risk of developing phenobarbital overdose symptoms.

Did You Know?

Although barbiturates have been used by medical professionals since the early 1900s, they did not become popular until the 1960s and 1970s.

Typical Overdose Symptoms

Phenobarbital has a narrow therapeutic-to-toxic range, making overdose a real possibility for anyone who does not take the exact dose prescribed by a physician. Signs of an overdose on phenobarbital include:

  • Labored or shallow breathing
  • Confusion or delirium
  • Deep sleep or coma
  • Low blood pressure
  • Slurred speech and unsteady gait
  • Weak pulse
  • Excitement
  • Headaches
  • Blisters

If you notice any of these symptoms that are severe, or if you cannot wake the person who has taken the phenobarbital, call for emergency medical assistance immediately or go to the nearest addiction treatment center in your area.

Did You Know?

On the street, phenobarbital is commonly known as “goof balls” or “purple hearts.”

Getting the Right Treatment

Phenobarbital overdose treatment must take place at a hospital under strict medical supervision. There are no home treatments available. While it is possible that the patient may ride out the phenobarbital overdose symptoms on their own within 24 hours, unforeseen complications can arise that need immediate medical intervention to avoid coma or even death.

At the hospital, treatment will depend on the patient’s age, medical condition, severity of symptoms and the amount of phenobarbital they consumed. If the person is drowsy but awake and able to respond, they may be admitted to the hospital and monitored.

Activated charcoal, which binds to the drugs in the stomach, is often used to prevent the drug from doing any further damage. If patients are awake, they may be asked to drink it; otherwise it is administered through a tube inserted through the nose or mouth that extends into the stomach. Doctors may also use laxatives to rid the body of the drug or perform a gastric lavage.

More severe phenobarbital overdose symptoms will require more aggressive treatment, including a breathing tube for patients who are unconscious and experiencing shallow or labored breathing. Talk to one of our counselors who can explain treatment methods like the proper detox and withdrawal treatment of phenobarbital abuse today.

Outcome of Prognosis

The outcome of a phenobarbital overdose is dependent on the severity of the symptoms. For mild symptoms, patients are often admitted to the hospital and closely monitored until fully recovered, which could be several hours or more. Patients who have a normal respiration rate and vital signs but are unconscious may not see significant recovery for a minimum of 24 to 48 hours.

The Baltimore Washington Medical Center advises that patients experiencing severe phenobarbital overdose symptoms, including compromised vital signs along with unconsciousness or coma, may not see any significant recovery until three to five days later.

Because of the real possibility of phenobarbital overdose whether using the drug under a doctor’s supervision or for recreational purposes, you should learn as much as you can about how to identify phenobarbital overdose symptoms as early as possible. For more information, call one of our addiction professionals today at 1-888-287-0471 Who Answers? .

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?